Alert archive / South Dakota / High Wind Warnings in 2011

High Wind Warning 9, NWS Rapid City, SD

May 16, 2011Harding County, South Dakota

NWS Rapid City, SD issued this high wind warning at May 16, 2011, 3:11 AM MDT for Harding County, South Dakota. It took effect at May 16, 2011, 9:00 AM MDT. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2011, 3:11 AM MDT (09:11 UTC)
In effect from
May 16, 2011, 9:00 AM MDT
Expired
May 16, 2011, 9:00 PM MDT
In force
12 hr
Issued by
NWS Rapid City, SD

County Harding County, SD

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 12:56 PM MDTHIGH SUST WINDS 441 N Buffalo, SD
May 16, 2:34 PM MDTNON-TSTM WND GST 591 N Buffalo, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WWUS73 KUNR 160911
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
311 AM MDT MON MAY 16 2011

...VERY WINDY CONDITIONS EXPECTED TODAY OVER NORTHWESTERN SOUTH
DAKOTA...

.GUSTY SOUTHEASTERLY WINDS WILL DEVELOP OVER NORTHWESTERN SOUTH
DAKOTA AND ON THE PLAINS EAST OF THE BLACK HILLS THIS MORNING...DUE
TO A TIGHT GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND LOW
PRESSURE TO THE WEST. THE HIGHEST WIND SPEEDS ARE EXPECTED OVER
FAR NORTHWESTERN SOUTH DAKOTA. THE WINDS WILL DIMINISH MONDAY
EVENING.

SDZ001-161730-
/O.UPG.KUNR.HW.A.0004.110516T1300Z-110517T0400Z/
/O.NEW.KUNR.HW.W.0009.110516T1500Z-110517T0300Z/
HARDING-
INCLUDING THE CITY OF...BUFFALO
311 AM MDT MON MAY 16 2011

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* STRONG SOUTHEASTERLY WINDS WILL DEVELOP THIS MORNING. THE WINDS
  WILL THEN DIMINISH THIS EVENING.

* SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS OVER 55 MPH ARE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ002-012>014-026-031-072-073-161730-
/O.EXT.KUNR.WI.Y.0014.110516T1500Z-110517T0300Z/
PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE...
FAITH...DUPREE...RAPID CITY...WALL...STURGIS...UNION CENTER
311 AM MDT MON MAY 16 2011

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING. 

* GUSTY SOUTHEASTERLY WINDS WILL DEVELOP THIS MORNING...THEN
  DIMINISH THIS EVENING.

* SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
3 follow-up statements
173 
WWUS73 KUNR 161620
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1020 AM MDT MON MAY 16 2011

...VERY WINDY CONDITIONS EXPECTED TODAY OVER NORTHWESTERN SOUTH
DAKOTA...

.GUSTY SOUTHEASTERLY WINDS WILL CONTINUE OVER NORTHWESTERN SOUTH
DAKOTA AND ON THE PLAINS EAST OF THE BLACK HILLS TODAY... DUE TO
A TIGHT PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND
LOW PRESSURE TO THE WEST. THE HIGHEST WIND SPEEDS ARE EXPECTED
OVER FAR NORTHWESTERN SOUTH DAKOTA. THE WINDS WILL DIMINISH THIS
EVENING.

SDZ001-170030-
/O.CON.KUNR.HW.W.0009.000000T0000Z-110517T0300Z/
HARDING-
INCLUDING THE CITY OF...BUFFALO
1020 AM MDT MON MAY 16 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

* STRONG SOUTHEASTERLY WINDS WILL CONTINUE INTO THIS AFTERNOON AND
  THEN DIMINISH THIS EVENING.

* SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS OVER 55 MPH ARE
  EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ002-012>014-026-031-072-073-170030-
/O.CON.KUNR.WI.Y.0014.000000T0000Z-110517T0300Z/
PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE...
FAITH...DUPREE...RAPID CITY...WALL...STURGIS...UNION CENTER
1020 AM MDT MON MAY 16 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* GUSTY SOUTHEASTERLY WINDS WILL CONTINUE INTO THIS AFTERNOON AND
  THEN DIMINISH THIS EVENING.

* SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
586 
WWUS73 KUNR 162128
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
328 PM MDT MON MAY 16 2011

...VERY WINDY CONDITIONS WILL CONTINUE INTO THIS EVENING OVER
NORTHWESTERN SOUTH DAKOTA...

.GUSTY SOUTHEASTERLY WINDS WILL CONTINUE OVER NORTHWESTERN SOUTH
DAKOTA AND ON THE PLAINS EAST OF THE BLACK HILLS INTO EARLY THIS
EVENING...DUE TO A TIGHT PRESSURE GRADIENT BETWEEN HIGH PRESSURE
TO THE EAST AND LOW PRESSURE TO THE WEST. THE HIGHEST WIND SPEEDS
ARE EXPECTED OVER FAR NORTHWESTERN SOUTH DAKOTA. THE WINDS WILL
DIMINISH LATE THIS EVENING.

SDZ001-170300-
/O.CON.KUNR.HW.W.0009.000000T0000Z-110517T0300Z/
HARDING-
INCLUDING THE CITY OF...BUFFALO
328 PM MDT MON MAY 16 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

* STRONG SOUTHEASTERLY WINDS WILL CONTINUE INTO EARLY THIS EVENING
  AND THEN DIMINISH LATE THIS EVENING.

* SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS OVER 55 MPH ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ002-012>014-026-031-072-073-170300-
/O.CON.KUNR.WI.Y.0014.000000T0000Z-110517T0300Z/
PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE...
FAITH...DUPREE...RAPID CITY...WALL...STURGIS...UNION CENTER
328 PM MDT MON MAY 16 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* GUSTY SOUTHEASTERLY WINDS WILL CONTINUE INTO EARLY THIS EVENING
  AND THEN DIMINISH LATE THIS EVENING.

* SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
485 
WWUS73 KUNR 170303
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT MON MAY 16 2011

SDZ001-170415-
/O.EXP.KUNR.HW.W.0009.000000T0000Z-110517T0300Z/
HARDING-
INCLUDING THE CITY OF...BUFFALO
903 PM MDT MON MAY 16 2011

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

$$

SDZ002-012>014-026-031-072-073-170415-
/O.EXP.KUNR.WI.Y.0014.000000T0000Z-110517T0300Z/
PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE...
FAITH...DUPREE...RAPID CITY...WALL...STURGIS...UNION CENTER
903 PM MDT MON MAY 16 2011

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at May 16, 2:27 AM MDT, 44 minutes earlier.

Area forecast discussion, May 16, 2:27 AM MDT, 44 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
227 AM MDT MON MAY 16 2011

.DISCUSSION...WATER VAPOR SHOWS UPPER RIDGE SHIFTING OFF TO OUR
EAST WITH LARGE UPPER TROF MOVING THROUGH THE WRN CONUS. SURFACE
ANALYSIS SHOWS VERY TIGHT PRESSURE GRADIENT OVER ERN MT/ERN WY IN
BETWEEN HIGH OVER THE UPPER MIDWEST AND LEE TROF ALONG THE
NRN/CNTRL ROCKY MOUNTAIN FRONT.

TODAY...VERY WINDY CONDITIONS WILL SPREAD EWD ACROSS THE
CWFA...WITH HIGH WIND WARNING/ADVISORY CRITERIA BEING MET ACROSS
NWRN SD. TEMPS WILL WARM INTO THE 60S UNDER MOSTLY SUNNY SKIES.
COULD BE A LATE DAY TSTM ACROSS NERN WY WITHIN NARROW AXIS OF
INSTABILITY.

TONIGHT...SW FLOW ALOFT INCREASES AS UPPER TROF PUSHES EWD ACROSS
THE WRN CONUS. WEAK SHORTWAVE EMBEDDED IN THE FLOW COULD BRING A
-SHRA/TSTM TO NERN WY AND FAR WRN SD. BREEZY CONDITIONS WILL
CONTINUE...ESPECIALLY OVER NWRN SD.

TUESDAY...PCPN CHANCES WILL INCREASE FURTHER OVER THE AREA AS MORE
INTENSE ENERGY ROTATES AROUND THE DEEP UPPER TROF OVER THE WRN
CONUS AND INTO THE NORTHERN PLAINS...WITH THE BEST CHANCE LIKELY
HOLDING OFF UNTIL TUESDAY NIGHT. TEMPS WILL BE A BIT COOLER WITH
MORE CLOUD COVER EXPECTED...WITH WINDY CONDITIONS CONTINUING ON
THE SD PLAINS.

WEDNESDAY...WET AND MILD CONDITIONS WILL CONTINUE AS UPPER LOW
CUTS OFF OVER THE GREAT BASIN AND VERY MOIST AND ACTIVE SOUTHERLY
FLOW COVERS THE NRN PLAINS.

EXTENDED...AN UPPER LOW WILL MOVE FROM THE CENTRAL ROCKIES INTO THE
NORTHERN PLAINS FOR THE END OF THE WEEK. THIS WILL BRING POTENTIALLY
SIGNIFICANT AMOUNTS OF RAINFALL TO THE AREA...ESPECIALLY THURSDAY
WHERE SOME AREAS COULD SEE OVER AN INCH OF RAIN. THE UPPER LOW IS
PROGGED TO DRIFT ACROSS THE NORTHERN PLAINS HEADING INTO NEXT
WEEKEND WHICH WILL BRING DAILY CHANCES OF PRECIP TO THE REST OF THE
LONG TERM.

&&

.AVIATION...VFR CONDITIONS CAN BE EXPECTED TODAY. SOUTH-SOUTHEAST
WINDS WILL INCREASE TO 25 TO 35 KT WITH GUSTS UP TO 50KT ACROSS SOME
LOCATIONS. WILL KEEP MENTION OF WIND SHEAR EARLY THIS MORNING AT KRAP AND
KGCC.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
     FOR BUTTE-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
     PERKINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS
     EVENING FOR HARDING.

WY...NONE.
&&

JOHNSON/CALDERON
Hazardous weather outlook, May 15, 4:26 AM MDT, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
426 AM MDT SUN MAY 15 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
426 AM MDT (526 AM CDT) SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHERLY WINDS ARE EXPECTED TO DEVELOP TONIGHT
ACROSS NORTHEAST WYOMING...WITH GUSTS OVER 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY SOUTHERLY WINDS ARE EXPECTED TO SPREAD ACROSS WESTERN SOUTH
DAKOTA ON MONDAY...WITH GUSTS OVER 40 MPH POSSIBLE.

THERE IS A DAILY CHANCE OF THUNDERSTORMS BEGINNING TUESDAY AS A
LARGE UPPER LEVEL STORM SYSTEM MOVES SLOWLY EASTWARD THROUGH THE
WESTERN UNITED STATES. THERE IS THE POTENTIAL FOR SIGNIFICANT
RAINFALL ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:59 PM MDTFlash Flood WatchUNRButte, Custer, Fall River, Harding, Lawrence, Meade and 3 more4 days

Nearby

High Wind Warnings in South Dakota, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.